Colorado, 2002

Hail in Colorado, August 24, 2002

August 24, 2002 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 1:29 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 1:29 PM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SAT AUG 24 2002

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH MUCH OF THE
UPCOMING WEEK AS WELL AS TEMPERATURES.

19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE OVER
NEBRASKA AND KANSAS WITH A STATIONARY FRONTAL BOUNDARY FROM CENTRAL
ARKANSAS ACROSS CENTRAL OKLAHOMA. IR AND WATER VAPOR SATELLITE
IMAGERY SHOWED ABUNDANT MOISTURE ACROSS MUCH OF THE CENTRAL HIGH
PLAINS WITH A VORT MAX MOVING SOUTHEAST OUT OF SOUTHERN WYOMING.

MODELS INITIALIZED WELL WITH REGARD TO MOISTURE PARAMETERS AS WELL
AS WITH STRENGTH AND MOVEMENT OF UPPER LEVEL FEATURES.

TONIGHT? UPPER LEVEL DYNAMICS WILL WORK ON ABUNDANT MOISTURE TO
RESULT IN SCATTERED CONVECTION ACROSS THE ENTIRE FORECAST AREA.
EXPECT CONVECTION TO BE MORE SCATTERED THAN THE PREVIOUS NIGHT BUT
SHOULD PERSIST THROUGH THE EARLY MORNING HOURS. WILL CARRY CHANCE
POPS ENTIRE FORECAST AREA. TEMPERATURES TONIGHT WILL BE CLOSE TO
GUIDANCE IN THE 60S.

SUNDAY/SUNDAY NIGHT? MODELS PROG SOME DRIER AIR TO MOVE ACROSS THE
REGION RESULTING IN A REDUCED CHANCE FOR PRECIP. WILL KEEP SUNDAY DRY
AND WARM WITH TEMPERATURES IN THE 80S. NEXT UPPER LEVEL SHORTWAVE
MOVES INTO THE CENTRAL PLAINS OVERNIGHT SUNDAY AND INTO MONDAY.
MODELS SHOW SOME MID LEVEL MOISTURE PLUS JET DYNAMICS MOVING ACROSS
REGION SUNDAY NIGHT AS WELL. WILL CARRY SLIGHT CHANCE POPS FOR SUNDAY
NIGHT INTO MONDAY. WILL GO CLOSE TO WARMER GUIDANCE TEMPERATURES IN
THE UPPER 80S TO LOWER 90S AND SUNDAY NIGHT TEMPERATURES IN THE 60S.

MONDAY THROUGH TUESDAY? MODELS PROG ZONAL UPPER FLOW ACROSS THE
REGION WITH WEAK HIGH PRESSURE AT THE SURFACE. IN ADDITION
BOUNDARIES MAY ALSO EXTEND ACROSS THE FORECAST AREA. SOME LOW AND
MIDDLE LEVEL MOISTURE WILL ALSO BE PRESENT. AS A RESULT EXPECT AT
LEAST LOW CHANCE POPS FOR THUNDERSTORMS OFF AND ON THROUGH LATE
TUESDAY. WILL GO CLOSE TO GUIDANCE TEMPERATURES MORE SEASONAL WITH
HIGHS IN THE 80S AND LOWS IN THE 60S.

DAY 4 THROUGH 7 (WEDNESDAY THROUGH SATURDAY)? WILL MAKE NO CHANGES
FROM GOING FORECAST BASED ON PREVIOUS MRF AND ECMWF MODEL RUNS.
EXPECT TO HAVE WEAK RIDGING AT THE SURFACE AS A SERIES OF UPPER
LEVEL SYSTEMS MOVE THROUGH THE AREA IN THE FLOW. WILL MAKE NO
CHANGES OTHER THAN TO ADD SATURDAY. WILL KEEP CHANCE POPS FOR
SATURDAY AS WELL AS SEASONAL TEMPERATURES IN THE 80S DURING THE DAY.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Aug 24, 3:42 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    1 NE GRAINFIELD           KS   WIND DAMAGE
08/23/02   GOVE                           3 INCH DIAMETER TREE
                                          LIMBS DOWN.  REPORTED
                                          BY PUBLIC.
Local storm report, Aug 24, 4:06 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    5 ENE LEOTI               KS   .75 INCH HAIL
08/24/02   WICHITA                        REPORTED BY PUBLIC.
Special weather statement, Aug 24, 5:00 PM MST, 1 hour 50 minutes before
COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT SAT AUG 24 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 634 EFFECTIVE THIS SATURDAY AFTERNOON AND EVENING FROM 520
PM MDT (620 PM CDT) UNTIL 10 PM MDT (11 PM CDT). THE WATCH IS
EFFECTIVE FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

IN FOR EAST COLORADO...YUMA AND KIT CARSON.

IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN AND GOVE.

HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY
PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Yuma

When
August 24, 6:50 PM MST
Where
Yuma County, Abarr
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -102.717

Hail, Yuma

When
August 24, 7:00 PM MST
Where
Yuma County, 2 mi S of Abarr
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -102.717

Hail, Kit Carson

When
August 24, 8:05 PM MST
Where
Kit Carson County, 2 mi N of Vona
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -102.750

Hail, Yuma

When
August 24, 10:15 PM MST
Where
Yuma County, 4 mi SW of Joes
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -102.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313531, 5313352, 5313532, 5313353.